Texas, 2012

Drought in Texas, April 10 to 16, 2012

April 10 to 16, 2012 · NWS BRO · 9 events in 9 counties and zones

Thunderstorms on April 15th and April 16th provided plenty of beneficial rainfall to the region. Thunderstorms on the evening of April 15th had rainfall rates in excess of 3 inches an hour over portions of Zapata and Jim Hogg counties, while thunderstorms on April 16th provided rain for much of the eastern half of the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorms on April 15th and April 16th provided plenty of beneficial rainfall to the region. Thunderstorms on the evening of April 15th had rainfall rates in excess of 3 inches an hour over portions of Zapata and Jim Hogg counties, while thunderstorms on April 16th provided rain for much of the eastern half of the region. McAllen received 1.76 inches of rain, Harlingen received 1.04 inches of rain, and Rio Hondo received as much as 3.7 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 9, 5:19 PM CST, 6 hours 41 minutes earlier.

Area forecast discussion, Apr 9, 5:19 PM CST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
619 PM CDT MON APR 9 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LONGWAVE RIDGE AXIS OVER NM THIS AFTERNOON...WILL GRADUALLY SHIFT
E THROUGH MID-WEEK.  AS THIS OCCURS...WINDS WILL BECOME SE AS
SURFACE HIGH PRESSURE MOVES E OF THE REGION.  WITH RIDGING...BOTH AT
THE SURFACE AND ALOFT...EXPECT MOSTLY VFR FLIGHT CATEGORIES...WITH
SCTD AFTERNOON CU AT MOST TERMINALS THROUGH 11/0000 UTC.  WIND
SPEEDS SHOULD GENERALLY GENERALLY HOVER BETWEEN 5-10 KTS
OVERNIGHT...INCREASING TO BETWEEN 10 AND 15 KTS TUESDAY. /BUTTS/

&&

.PREV DISCUSSION... /ISSUED 154 PM CDT MON APR 9 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...THE 500 MB RIDGE AXIS
WILL DRIFT SLOWLY EASTWARDS AND WILL REMAIN POSITIONED OVER THE
SOUTH CENTRAL PLAINS STATES THROUGHOUT THE SHORT TERM PERIOD. THIS
WILL KEEP THE MOST SIGNIFICANT MOISTURE SHUNTED TO THE WEST AND
NORTH ALONG THE EDGES OF THE RIDGE AXIS WHICH WILL IN TURN MAINTAIN
FAIRLY DRY AND STABLE CONDITIONS IN PLACE OVER THE BRO CWA. AS THE
MID LEVEL RIDGE AXIS SHIFTS GRADUALLY EASTWARDS THE LOW LEVEL FLOW
WILL BECOME MORE S-SE AND WILL BEGIN TO GRADUALLY STRENGTHEN AS A
BROAD AND STRONG SURFACE LOW STARTS TO PUSH INTO THE ROCKIES THIS
WILL START TO PUSH THE LOW LEVEL DEWPOINTS BACK UP INTO THE UPPER
60S RESULTING IN MORE UNCOMFORTABLE HUMIDITY LEVELS.

THE MODEL GUIDANCE IS IN VERY GOOD AGREEMENT IN THE HANDLING OF THE
500 MB PATTERN IN THE SHORT TERM WITH ALL OF THE MODELS WELL
REFLECTING THE EXPECTED STRENGTH AND POSITION OF THE RIDGE AXIS. THE
MAV AND MET FORECAST TEMPS ARE ALSO IN PRETTY GOOD AGREEMENT WITH NO
MAJOR DISAGREEMENTS FOR HIGHS AND LOWS THROUGHOUT THE SHORT TERM.
WILL STICK PRETTY CLOSE TO A CONSENSUS OF THE TWO FOR MAXES AND MINS
AND WILL GO WITH NIL POPS DUE TO THE PERSISTENT INFLUENCE OF THE MID
LEVEL RIDGE.

SOME PATCHY FOG WILL BE POSSIBLE ACROSS THE NORTHERNMOST REACHES OF
THE BRO CWA DUE TO THE COMBINATION OF THE FAIRLY NARROW TEMP/DP
SPREAD AND THE EXPECTED LIGHT SURFACE WINDS LATER TONIGHT.

LONG TERM /WEDNESDAY THROUGH MONDAY/...
AT THE ONSET OF THE LONG TERM PERIOD GFS/ECMWF IN GOOD AGREEMENT
THAT WE ARE POSITIONED NEAR THE AXIS OF A LONG WAVE RIDGE SANDWICHED
BETWEEN A DEPARTING EAST COAST TROUGH...AND A DIGGING WEST COAST
TROUGH. THIS TROUGH WILL BE IN THE PROCESS OF GENERATING A
SURFACE/LOW LEVEL CYCLONE OVER THE WESTERN PLAINS AND LEE TROUGHING
ALONG THE ROCKIES WHICH SHOULD WORK WITH THE SURFACE RIDGE OVER THE
GULF OF MEXICO TO ENHANCE OUR WINDS LOCALLY ON THURSDAY AND LIKELY
BOOST OUR SURFACE RELATIVE HUMIDITY SOMEWHAT...BUT DRIER AIR MIXING
IN FROM THE EAST...WHICH HAS BEEN UNDER THE INFLUENCE OF STRONG
SUBSIDENCE THE LAST FEW DAYS MAY ARREST THE INCREASE IN HUMIDITY
SOMEWHAT.

THURSDAY INTO FRIDAY THE INITIAL SHORTWAVE TROUGH EJECTS
NORTHEASTWARD INTO THE NORTH CENTRAL CONUS ON THE LIP OF A STRONG
POLAR JET MAX...AS THE JETMAX GETS OUT FRONT OF THE LONGWAVE TROUGH
A CLOSED LOW BEGINS TO FORM AND MOVE SOUTHWARD. THE 12Z GFS SEEMS TO
HAVE BACKED OFF WITH HOW AMPLIFIED THE LONGWAVE TROUGH/CLOSED LOW
TANDEM BECOMES...AND HOW FAR SOUTH IT TRACKS...BUT THE NET RESULT IS
LARGELY THE SAME. LOW LEVEL AND SURFACE CYCLOGENESIS OVER THE
SOUTHERN ROCKIES...AND EVENTUALLY IN THE LEE OF THE SIERRA MADRE IS
INDICATED BY THE GFS...WHICH KEEPS A STEADY AND SLOWLY INTENSIFYING
SURFACE PRESSURE GRADIENT OVER THE REGION. THIS WILL LIKELY LEAD TO
SEVERAL DAYS OF PERSISTENT SOUTH TO SOUTHEASTERLY WINDS...ESPECIALLY
FROM FRIDAY THROUGH SUNDAY. THE APPROACHING LOWS WORK IN TANDEM WITH
SURFACE RIDGING OVER THE EASTERN GULF AND ATLANTIC TO LEAD TO A
RELATIVELY LONG LASTING AND EXPANSIVE GULF FETCH WITH WINDS OF 20 TO
30 KNOTS. THIS MAY LEAD TO EXTENDED PERIODS OF HIGH SURF AND
POSSIBLY MINOR COASTAL FLOODING AT AREA BEACHES. WAVE GUIDANCE ALSO
SUGGESTS THE POSSIBILITY OF LONG PERIOD SWELL MOVING INTO THE
COASTAL WATERS WHICH MAY FURTHER ENHANCE MARINE RELATED PROBLEMS AND
COASTAL ISSUES.

POPS/WX DURING THE EVENT REMAIN TRICKY...SOUTH/SOUTHWESTERLY WINDS
ALOFT APPEAR TO BUILD A RATHER FORMIDABLE CAP BY MID WEEK AND THE
NEW FORECAST PACKAGE TRIMS POPS FROM EASTERN AREAS AND AREAS FURTHER
FROM THE RIVER AND LESS LIKELY TO CATCH A STRAY STORM COMING IN FROM
MEXICO. BY SATURDAY AND SUNDAY MID LEVEL IMPULSES COMBINED WITH
MARGINALLY FAVORABLE THERMODYNAMICS CALL FOR AT LEAST A SCHC THUNDER
POP. THE 12Z ECMWF/GFS ARE IN REASONABLY GOOD AGREEMENT WITH A FULL
FRONTAL PASSAGE BY MONDAY AFTERNOON...HAVE SLOWED THAT TIMING
SOMEWHAT IN THE GRIDS BUT HAVE SLIGHTLY HIGHER POPS FOR MONDAY
ACROSS THE ENTIRE AREA. TEMPERATURES SHOULD REMAIN ABOVE
GUIDANCE...CONFIDENCE IS LOWER FOR SUNDAY AND MONDAY WITH
INTERACTIONS WITH THE DEVELOPING STORM SYSTEM...BUT FRIDAY AND
SATURDAY LOOK TO BE THE WARMEST UPCOMING DAYS FOR NOW...AS THE WIND
IS PROJECTED TO BE MORE SOUTHERLY AND DOWNSLOPE INSTEAD OF
SOUTHEASTERLY OFF THE GULF. /68/

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...AS MENTIONED ABOVE THE BIGGEST
CHANGE COMING ON ACROSS THE LOWER TX MARINE AREAS WILL BE THE STEADY
SHIFT AND GRADUAL INCREASE OF THE SURFACE WINDS AROUND TO A MORE SE
DIRECTION TOMORROW AND TOMORROW NIGHT. THIS WILL IN TURN ALLOW THE
GULF SWELLS TO START TO GRADUALLY BUILD INTO TUESDAY NIGHT. DESPITE
THIS SHIFT AND GRADUAL INCREASE OF THE MARINE WIND FIELDS...NO SCA
CONDITIONS AREA EXPECTED THROUGHOUT THE SHORT TERM

WEDNESDAY THROUGH SATURDAY...MODERATE SOUTHEAST WINDS ARE EXPECTED
WEDNESDAY WITH MODERATE SEAS. THURSDAY SOUTHEAST WINDS ARE EXPECTED
TO INCREASE WITH SMALL CRAFT ADVISORY WINDS POSSIBLE BY THURSDAY
NIGHT WITH SEAS BECOMING ROUGH. SMALL CRAFT ADVISORIES WILL LIKELY
BE NEEDED FOR WINDS AND SEAS FRIDAY AND SATURDAY WITH A LONG 20 TO
25 KNOT SOUTHEASTERLY FETCH BUILDING OVER THE WESTERN GULF.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Apr 9, 4:17 AM CST, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
517 AM CDT MON APR 9 2012

TXZ248>257-101200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
517 AM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDY CONDITION ARE FORECAST FRIDAY THROUGH SUNDAY FOR DEEP SOUTH
TEXAS. WINDS ARE FORECAST TO REACH NEAR 30 MILES PER HOUR EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-101200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
517 AM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Kenedy

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Kenedy County continued to see improvement in drought conditions.The SW corner of the county entered D2 drought conditions, while the rest of the county remained in D3 drought conditions.

Drought, Brooks

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Brooks County continued to see improvement in drought conditions. The western half of the county improved to D1 drought, while the eastern half of the county was in D2 drought conditions.

Drought, Jim Hogg

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Jim Hogg County continued to see improvement in drought conditions. Much of the county was in D1 drought, with only the far NW corner in D2 drought.

Drought, Zapata

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Zapata County continued to see improvement in drought conditions. The southern tip of the county was in D1 drought conditions, the middle of the county in D2 drought conditions, and the NE corner of the county in D3 drought conditions.

Drought, Cameron

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Cameron County continued to see improvement in drought conditions over much of the county. The western two thirds of the county entered into D2 drought, while the eastern third remained in D3 drought conditions.

Drought, Willacy

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Willacy County continued to see improvement in drought conditions over much of the county. The western two thirds of the county entered into D2 drought, while the eastern third remained in D3 drought conditions.

Drought, Coastal Willacy

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Coastal Willacy County saw no improvement in drought conditions and remained in D3 drought.

Drought, Coastal Cameron

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Coastal Cameron County saw no improvement in drought conditions and remained in D3 drought.

Drought, Hidalgo

When
April 10, 12:00 AM CST to April 16, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hidalgo County continued to see improvement in drought conditions. Much of the county improved to D1 drought conditions, with only the far eastern edge of the county remaining in D2 drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379367, 379368, 379369, 379370, 379386, 379387, 379388, 379389, 379393.